Figure. Flowchart detailing all intraocular pressure (IOP) events. aAn IOP event is defined as a 4-day postinjection visit IOP of 30 mm Hg or higher that also increased 10 mm Hg or more from the preinjection IOP. bThe preinjection IOPs (measured the day of the offending injection) were 16 and 21 mm Hg; the postinjection IOP (measured the day of the offending injection) was 21 mm Hg (missing for 1); 1 eye was phakic at the time of the offending injection; and neither eye had a history of ocular hypertension at baseline. cOne eye had 2 IOP events: 1 event following the initial injection and 1 event following a subsequent injection 4 months later. dThe preinjection IOP (measured the day of the offending injection) was 19 mm Hg; the postinjection IOP (measured the day of the offending injection) was missing; the eye was phakic at the time of the offending injection; and the eye did not have a history of ocular hypertension at baseline. eThe preinjection IOPs (measured within 1 week before the offending injection) were 15, 16, 16, and 19 mm Hg; the postinjection IOPs (measured the day of the offending injection) were 23 and 40 mm Hg (missing for 2); and 2 eyes were phakic at the time of the offending injection. fThe preinjection IOPs (measured within 1 week before the offending injection, with the exception of 1 measured 22 days prior to injection) were 14, 16, 19, 19, 20, 20, 21, and 21 mm Hg; the postinjection IOPs (measured the day of the offending injection) were 17, 28, 28, 32, and 32 (missing for 3); 5 eyes were phakic at the time of the offending injection; and 1 eye had a cataract extraction on the day of injection. gNot resolved is defined as an IOP 30 mm Hg or higher or receiving an IOP-lowering medication at the last available study visit; resolved is defined as an IOP lower than 30 mm Hg and not receiving IOP-lowering medication at the last available study visit.
Lauer AK, Bressler NM, Edwards AR, Diabetic Retinopathy Clinical Research Network FT. Frequency of Intraocular Pressure Increase Within Days After Intravitreal Triamcinolone Injections in the Diabetic Retinopathy Clinical Research Network. Arch Ophthalmol. 2011;129(8):1097-1099. doi:10.1001/archophthalmol.2011.214
Author Affiliations: Casey Eye Institute, Oregon Health and Science University, Portland (Dr Lauer); Wilmer Eye Institute, Johns Hopkins University School of Medicine, Baltimore, Maryland (Dr Bressler); and Jaeb Center for Health Research, Tampa, Florida (Ms Edwards).
In a previously published randomized trial comparing intravitreal triamcinolone acetonide to focal/grid photocoagulation for diabetic macular edema,1 the Diabetic Retinopathy Clinical Research Network (DRCR.net) measured intraocular pressure (IOP) 4 ± 3 days (referred to as the 4-day visit) after study participants assigned to the triamcinolone arm underwent an intravitreal injection. These data provide the opportunity to evaluate the frequency of IOP increase within a few days following an intravitreal triamcinolone injection.
In the aforementioned randomized trial, IOP was measured at the 4-day visit after each injection of 1 mg or 4 mg of triamcinolone acetonide (Trivaris). From the IOP measurements at this visit, we determined the frequency of an IOP event, defined as an increase from the preinjection IOP of more than 10 mm Hg to an IOP of 30 mm Hg or greater.
Rates of IOP events assessed 1 to 7 days after injections are shown in the Table. Of the 3 eyes (0.6%) with IOP events following the baseline injection, all were treated with IOP-lowering medication after the event and had an IOP lower than 30 mm Hg at the last available study visit, although 1 eye (in the 1-mg group) was still taking IOP-lowering medication. Of the 12 eyes (3%) that had IOP events following multiple injections, 11 were treated with IOP-lowering drugs. All but one (in the 4-mg group) were controlled, with IOPs lower than 30 mm Hg by the last available study visit, although 3 of the 11 (1 in the 1-mg group and 2 in the 4-mg group) were still taking IOP-lowering medication at the last visit. Of note, there were 74 postbaseline injections for which an eye was already receiving IOP-lowering medication during the corresponding 4-day visit, and IOP events were observed in 2 (3%) of these cases (both in the 4-mg group). A flowchart detailing all of the IOP events, including the preinjection and postinjection IOPs, use of IOP-lowering medication, and resolution of each event, are shown in the Figure.
Immediately after intravitreal injection, volume expansion causes an expected IOP elevation that is typically transient, with IOP normalization usually occurring within 30 minutes.2,3 Steroid-induced IOP elevation is a well-described phenomenon that has been reported to occur typically a few weeks after exposure to corticosteroids.4- 6 Detection of a substantial IOP increase at the 4-day postinjection visit in a few study participants in this study was unexpected and, to our knowledge, previously unreported. The reasons for elevated IOP in this time frame are unclear. There were no reports of triamcinolone detected in the anterior segment of these eyes.
The IOP was not measured 1 to 7 days after the initial treatment visit in the 330 laser-treated eyes; however, none of these eyes met IOP event criteria at the 4-month study visit. Whether an increase in IOP 1 to 7 days after the injection is related to the injection alone or to the steroid cannot be determined from this study. However, of the 5 eyes that had an event following a baseline or 4-month injection, only 1 eye had documentation of any long-term sequelae, specifically, taking IOP-lowering medications beyond the 1-year visit (1 other study participant [1 eye] did not return for the 4-month or any subsequent visits, and 3 eyes had an IOP <30 mm Hg and were not taking any IOP-lowering medications). It is scientifically interesting that IOP occasionally increased within 1 to 7 days of intravitreal steroid injection as study criteria excluded those patients who might be at risk for developing IOP problems following intravitreal steroid injection. Patients with IOP 25 mm Hg or higher, neovascular glaucoma, history of open-angle glaucoma, or history of steroid-induced glaucoma were excluded from entering the study. However, the low risk of this IOP increase and the lack of evidence of long-term clinical harm from delay in diagnosis do not seem sufficient to justify routine assessment of patients within 1 to 7 days of injection in patients with our study characteristics.
Correspondence: Ms Edwards, c/o Jaeb Center for Health Research, 15310 Amberly Dr, Ste 350, Tampa, FL 33647 (email@example.com).
Group Information: A list of the Diabetic Retinopathy Clinical Research Network (DRCR.net) investigators and staff participating in this protocol was published in Ophthalmology. 2008;115(9):1447-1449, 1449.e1-1449.e10, and a current list appears at http://www.drcr.net.
Financial Disclosure: A complete list of all DRCR.net investigator financial disclosures can be found at http://www.drcr.net.
Funding/Support: This work was supported through a cooperative agreement from the National Eye Institute and the National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, US Department of Health and Human Services (grants EY14231, EY018817, and EY14229). Allergan, Inc provided the triamcinolone and topical antibiotics after successfully competing for a request for proposals issued by DRCR.net for a company to provide a preservative-free triamcinolone for the study. Allergan, Inc has provided unrestricted funds to DRCR.net for its discretionary use.
Role of the Sponsor: The funding organization participated in oversight of the conduct of the study and review of the manuscript but not directly in the design of the study, the conduct of the study, data collection, data management, data analysis, interpretation of the data, or preparation of the manuscript. As per the DRCR.net Industry Collaboration Guidelines (http://www.drcr.net), DRCR.net had complete control over the design of the protocol, ownership of the data, and all editorial content of presentations and publications related to the protocol.